Hail, Weston
- When
- August 14, 4:30 PM MST
- Where
- Weston County, 14 mi SW of Newcastle
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.700, -104.417
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 1:30 PM MST, 3 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT MON AUG 14 2006 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES BROAD AREA OF HIGH PRESSURE THROUGH THE CENTRAL AND NORTHERN PLAINS...WITH WEAK TROF FROM CENTRAL MONTANA INTO CENTRAL WYOMING. GENERALLY WEST-NORTHWEST FLOW OVER THE AREA...THOUGH A VARIETY OF SHORT WAVES CONTINUE TO MOVE THROUGH. CLOSEST WAVE IS PUSHING INTO THE SOUTHWEST PTN OF CWFA...WITH SOME TCU CURRENTLY DEVELOPING OVER THE BLK HILLS INTO SOUTHWEST SOUTH DAKOTA. MODELS ARE INDICATING A FAIR AMOUNT OF CAPE OVER FAR SOUTHWEST SD INTO THE HILLS...AS ETA IS INDICATING CAPE VALUES OF 1000-1800 J/KG...AND LAST RUN OF THE RUC IS PUSHING CAPE VALUES OVER 2000 J/KG. MODELS ALSO INDICATE STEEP LAPSE AND ADEQUATE SHEAR PROFILES FOR SUPERCELLS. THUS...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THAT AREA UNTIL EARLY THIS EVENING. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING WIND GUSTS WILL ALSO BE A POSSIBILITY. FOR LATER ON TONIGHT...LOW LEVEL JET WILL SET UP WITH A FAIR AMOUNT OF THETA-E ADVECTION...THEREFORE CONTINUED POPS INTO THE OVERNIGHT HOURS. FOR TOMORROW...MAIN CONCERN WILL BE WINDS. MODELS ARE INDICATING A TIGHT PRESSURE GRADIENT SETTING UP...PARTICULARLY OVER THE EASTERN CWFA. WINDS WILL INCREASE TO 20 TO 30 MPH OVER EASTERN CWFA ONCE FULL MIXING OCCURS. ANOTHER WAVE WILL MOVE THROUGH THE AREA IN THE AFTERNOON INTO THE EVENING...WITH THE LOW LEVEL JET SETTING UP AGAIN LATE IN THE EVENING...BRINGING ANOTHER CHANCE FOR THUNDERSTORMS. FOR WEDNESDAY AND THURSDAY...UPPER FLOW WILL SHIFT SOUTHWEST AS AN UPPER LEVEL TROF MOVES INTO THE PACIFIC NORTHWEST. THIS WILL OPEN THE DOOR FOR MULTIPLE DISTURBANCES TO MOVE THROUGH. TEMPERATURES WILL BE IN THE 90S ON BOTH DAYS. THE BEST CHANCE FOR PRECIP WILL COME ON THURSDAY AS THE MAIN TROUGH AXIS AND COLD FRONT MOVE INTO THE REGION. EXTENDED...HIGH PRESSURE WILL BUILD INTO THE REGION ON FRI AND SAT IN WAKE OF CDFNT...BRINGING DRY WX WITH TEMPS NEAR AVERAGE. TEMPS WILL BE ON THE REBOUND FOR SUN AND MON AS UPR RIDGE BUILDS INTO THE NRN ROCKIES...AND WILL CONTINUE WITH DRY FCST AS UPR RIDGE AXIS TO OUR WEST SHOULD SUPPRESS MOST CONVECTION. && .AVIATION...SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON ALONG ROUTES 258...259...AND...285. THUNDERSTORM ACTIVITY IS EXPECTED TO TAPER OFF LATE THIS EVENING. IFR/MVFR CONDITIONS WILL BE COMMON IN ANY THUNDERSTORMS THAT DEVELOP...OTHERWISE VFR CONDITIONS EXPECTED. && .FIRE WEATHER...AN UPPER LEVEL RIDGE OF HIGH PRESSURE IS IN CONTROL OVER THE NORTHERN PLAINS TUESDAY BRINGING A RETURN TO TEMPERATURES IN THE MID 90S AND LOW RELATIVE HUMIDITIES AROUND 15 TO 25 PERCENT. IN ADDITION...A TIGHT PRESSURE GRADIENT ACROSS THE AREA WILL INCREASE SOUTHERLY WINDS TO NEAR 30 MPH ACROSS SOUTH CENTRAL SOUTH DAKOTA. SINCE THESE VALUES ARE EXPECTED TO EXCEED OR COME CLOSE TO EXCEEDING CRITERIA...WILL GO WITH A FIRE WEATHER WATCH FOR THE SOUTH DAKOTA PLAINS FOR TOMORROW. EXPECT SIMILAR CONDITIONS ON WEDNESDAY SO WILL CONTINUE TO MONITOR THE SITUATION IN CASE THE WATCH NEEDS TO BE EXTENDED. && UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1150 AM MDT MON AUG 14 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1150 AM MDT (1250 PM CDT) MON AUG 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING FOR FAR SOUTHWEST SOUTH DAKOTA INCLUDING THE BLACK HILLS ALONG WITH PARTS OF NORTHEAST WYOMING. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...PARTICULARLY OVER THE BLACK HILLS...FAR SOUTHWEST SOUTH DAKOTA...AND PARTS OF FAR NORTHEAST WYOMING ADJACENT TO THE BLACK HILLS. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PASSING UPPER LEVEL DISTURBANCES WILL BRING AFTERNOON AND EVENING THUNDERSTORMS TO THE AREA TUESDAY THROUGH THURSDAY. SEVERE THUNDERSTORM DEVELOPMENT IS POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT MON AUG 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 6 E STURGIS 44.41N 103.39W
08/14/2006 E1.00 INCH MEADE SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
521 PM MDT MON AUG 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 N TILFORD 44.31N 103.43W
08/14/2006 E1.00 INCH MEADE SD PUBLIC
0445 PM HAIL 13 SW SUNDANCE 44.27N 104.56W
08/14/2006 E1.00 INCH CROOK WY PUBLIC
0450 PM HAIL 1 N TILFORD 44.31N 103.43W
08/14/2006 E1.00 INCH MEADE SD PUBLIC
0455 PM HAIL 1 N TILFORD 44.31N 103.43W
08/14/2006 E0.75 INCH MEADE SD TRAINED SPOTTER
0500 PM TSTM WND GST PIEDMONT 44.23N 103.40W
08/14/2006 E60.00 MPH MEADE SD NWS EMPLOYEE
0518 PM HAIL 4 SE TILFORD 44.26N 103.38W
08/14/2006 E1.00 INCH MEADE SD NWS EMPLOYEE
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
522 PM MDT MON AUG 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 6 SW SUNDANCE 44.34N 104.46W
08/14/2006 E0.88 INCH CROOK WY PUBLIC
&&
MERICKSOThe Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530297.